Hypertriglyceridemia, acute pancreatitis, and diabetic ketoacidosis possibly associated with mirtazapine therapy: A case report

Research output: Contribution to journalArticle

30 Citations (Scopus)

Abstract

A 44-year-old woman with a history of major depression and obsessive-compulsive disorder was prescribed mirtazapine. She came to the emergency department approximately 2 months after starting therapy; severe hypertriglyceridemia, acute pancreatitis, and diabetic ketoacidosis were diagnosed. Although these adverse effects have been reported in early clinical trials, we found only three published cases of subclinical pancreatitis possibly associated with mirtazapine therapy. We suspect that mirtazapine-associated hypertriglyceridemia had contributed to the development of acute pancreatitis and diabetic ketoacidosis in our patient. All these problems resolved with supportive care and discontinuation of mirtazapine. Her serum amylase, lipase, and lipid levels were normal 2 months after the acute event occurred. Health care providers should be aware of these possible adverse effects. Serum glucose and triglyceride levels should be measured at baseline and monitored regularly thereafter in all patients receiving mirtazapine therapy.

Original languageEnglish (US)
Pages (from-to)940-944
Number of pages5
JournalPharmacotherapy
Volume23
Issue number7
DOIs
StatePublished - Jul 1 2003

Fingerprint

Diabetic Ketoacidosis
Hypertriglyceridemia
Pancreatitis
Therapeutics
Obsessive-Compulsive Disorder
Amylases
Serum
Lipase
Health Personnel
Hospital Emergency Service
Triglycerides
mirtazapine
Clinical Trials
Depression
Lipids
Glucose

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Hypertriglyceridemia, acute pancreatitis, and diabetic ketoacidosis possibly associated with mirtazapine therapy : A case report. / Chen, Julie L.; Spinowitz, Noam; Karwa, Manoj Lal.

In: Pharmacotherapy, Vol. 23, No. 7, 01.07.2003, p. 940-944.

Research output: Contribution to journalArticle

@article{090c36316b3448eba26ff4b062ea055f,
title = "Hypertriglyceridemia, acute pancreatitis, and diabetic ketoacidosis possibly associated with mirtazapine therapy: A case report",
abstract = "A 44-year-old woman with a history of major depression and obsessive-compulsive disorder was prescribed mirtazapine. She came to the emergency department approximately 2 months after starting therapy; severe hypertriglyceridemia, acute pancreatitis, and diabetic ketoacidosis were diagnosed. Although these adverse effects have been reported in early clinical trials, we found only three published cases of subclinical pancreatitis possibly associated with mirtazapine therapy. We suspect that mirtazapine-associated hypertriglyceridemia had contributed to the development of acute pancreatitis and diabetic ketoacidosis in our patient. All these problems resolved with supportive care and discontinuation of mirtazapine. Her serum amylase, lipase, and lipid levels were normal 2 months after the acute event occurred. Health care providers should be aware of these possible adverse effects. Serum glucose and triglyceride levels should be measured at baseline and monitored regularly thereafter in all patients receiving mirtazapine therapy.",
author = "Chen, {Julie L.} and Noam Spinowitz and Karwa, {Manoj Lal}",
year = "2003",
month = "7",
day = "1",
doi = "10.1592/phco.23.7.940.32725",
language = "English (US)",
volume = "23",
pages = "940--944",
journal = "Pharmacotherapy",
issn = "0277-0008",
publisher = "Pharmacotherapy Publications Inc.",
number = "7",

}

TY - JOUR

T1 - Hypertriglyceridemia, acute pancreatitis, and diabetic ketoacidosis possibly associated with mirtazapine therapy

T2 - A case report

AU - Chen, Julie L.

AU - Spinowitz, Noam

AU - Karwa, Manoj Lal

PY - 2003/7/1

Y1 - 2003/7/1

N2 - A 44-year-old woman with a history of major depression and obsessive-compulsive disorder was prescribed mirtazapine. She came to the emergency department approximately 2 months after starting therapy; severe hypertriglyceridemia, acute pancreatitis, and diabetic ketoacidosis were diagnosed. Although these adverse effects have been reported in early clinical trials, we found only three published cases of subclinical pancreatitis possibly associated with mirtazapine therapy. We suspect that mirtazapine-associated hypertriglyceridemia had contributed to the development of acute pancreatitis and diabetic ketoacidosis in our patient. All these problems resolved with supportive care and discontinuation of mirtazapine. Her serum amylase, lipase, and lipid levels were normal 2 months after the acute event occurred. Health care providers should be aware of these possible adverse effects. Serum glucose and triglyceride levels should be measured at baseline and monitored regularly thereafter in all patients receiving mirtazapine therapy.

AB - A 44-year-old woman with a history of major depression and obsessive-compulsive disorder was prescribed mirtazapine. She came to the emergency department approximately 2 months after starting therapy; severe hypertriglyceridemia, acute pancreatitis, and diabetic ketoacidosis were diagnosed. Although these adverse effects have been reported in early clinical trials, we found only three published cases of subclinical pancreatitis possibly associated with mirtazapine therapy. We suspect that mirtazapine-associated hypertriglyceridemia had contributed to the development of acute pancreatitis and diabetic ketoacidosis in our patient. All these problems resolved with supportive care and discontinuation of mirtazapine. Her serum amylase, lipase, and lipid levels were normal 2 months after the acute event occurred. Health care providers should be aware of these possible adverse effects. Serum glucose and triglyceride levels should be measured at baseline and monitored regularly thereafter in all patients receiving mirtazapine therapy.

UR - http://www.scopus.com/inward/record.url?scp=0038719984&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0038719984&partnerID=8YFLogxK

U2 - 10.1592/phco.23.7.940.32725

DO - 10.1592/phco.23.7.940.32725

M3 - Article

C2 - 12885107

AN - SCOPUS:0038719984

VL - 23

SP - 940

EP - 944

JO - Pharmacotherapy

JF - Pharmacotherapy

SN - 0277-0008

IS - 7

ER -